Maine, 2008

Flooding in Maine, August 8, 2008

August 8, 2008 · NWS GYX · 5 events in 1 county or zone

An area of very slow moving showers and thunderstorms produced 3 to 5 inches of rain which caused small rivers and streams to flood in several towns across Cumberland County. Many roads were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$806,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of very slow moving showers and thunderstorms produced 3 to 5 inches of rain which caused small rivers and streams to flood in several towns across Cumberland County. Many roads were washed out. The most severe flooding was in Freeport where almost all roads were under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 2:41 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 2:41 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
341 AM EDT FRI AUG 8 2008

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL REMAIN ACROSS NORTHERN NEW
ENGLAND TODAY...WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. THE LOW WILL SLOWLY LIFT NORTH TONIGHT THROUGH
SATURDAY...FOLLOWED BY ANOTHER LOW TRACKING ACROSS NEW ENGLAND ON
MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
THE POTENTIAL FOR FLOODING CONTINUES TO BE THE MAIN FORECAST FOCUS
FOR TODAY. 200 AM SURFACE MAP SHOWS A WEAK TROF AXIS EXTENDING UP
THE MAINE FOOTHILLS...ROUGHLY FROM PSM-AUG. NOTED FAIRLY STRONG
SE WINDS OF 10 TO 20 KTS SOUTH OF THIS BOUNDARY...WHILE NORTH
WINDS ARE NEARLY CALM AT THE SURFACE. MEANWHILE SURFACE LOW
PRESSURE SAT NEAR CAPE COD.

FEEL THIS TROF AXIS MAY BE KEY TO OUR FORECAST. EVEN AS THE EVENT
IS UPON US...MODELS ALL OVER THE PLACE WITH QPF. HAVE VERY LITTLE
CONFIDENCE IN MODEL QPFS FOR TODAY...OTHER THAN FOLLOW THE
GFS/GEM/UKMET GENERAL IDEA THAT THERE WILL BE A SIGNIFICANT AREA
OF CONVECTIVE PRECIPITATION TODAY. FEEL THE TROF AXIS WILL BE THE
LIKELY FOCUS FOR THIS PRECIPITATION. DYNAMICS SHOULD ALLOW
PRECIPITATION TO BLOSSOM DURING THE EARLY MORNING HOURS...WITH THE
HEAVIEST RAIN EXPECTED BETWEEN 09Z - 18Z. FOUND THE 5 KM AERWRF
WAS CLOSEST TO PINNING DOWN THE BOUNDARY...AND SHOWED A FAIR
REPRESENTATION OF WHAT MIGHT HAPPEN. USED A MULTI-MODEL BLEND FOR
QPF/POPS...ADJUSTING TO THE EXPECTED POSITION OF THE BOUNDARY.

IN ALL...FEEL THERE WILL BE AN AREA OF 1 TO 2 INCHES OF
RAIN. BASED ON THE BOUNDARY...FEEL THE MOST LIKELY LOCATION OF
THIS IS THE SOUTHERN FOOTHILLS...AND COASTAL SECTIONS...HOWEVER AM
NOT CONFIDENT ENOUGH OF THIS TO DROP THE FLASH FLOOD WATCH IN THE
MOUNTAINS...WHERE AS LITTLE AS AN INCH OF RAIN COULD CAUSE
PROBLEMS. ALSO SEE A POTENTIAL FOR LOCALIZED AMOUNTS IN EXCESS OF
2 INCHES...AS THE BOUNDARY SERVES AS A FOCUS. THUS WILL CONVERT
THE FLOOD WATCH TO A FLASH FLOOD WATCH IN ZONES WHERE THAT
BOUNDARY SITS.

OTHERWISE...HEDGE BELOW NAM/GFS MOS BLEND FOR HIGHS...BASED ON
HIGHS YESTERDAY.

&&

.SHORT TERM /TONIGHT/...
EXPECT THE HEAVIEST PRECIPITATION TO BE OVER BY TONIGHT...THOUGH
ANY LINGERING SHOWERS BEAR WATCHING GIVEN WET CONDITIONS. FEEL GFS
IS TOO STRONG WITH THE LOW...PERHAPS A CONVECTIVE FEEDBACK ISSUE.
AT ANY RATE...BLEND GFS/NAM/WRF WINDS FOR TONIGHT...WITH WINDS
EVENTUALLY GOING MORE WESTERLY...JUST NOT AS FAST AS THE GFS.
HIGHEST POPS (LIKELY) IN THE MOUNTAINS...CHANCE ELSEWHERE. GO
BELOW NAM/GFS MOS BLEND SOUTH...WHERE THINGS LOOK TO DRY OUT AS
THE FLOW BECOMES MORE WESTERLY. USE NAM/GFS MOS BLEND FOR LOWS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OUR STRETCH OF MISERABLE WEATHER SHOULD CONTINUE FOR A WHILE
LONGER AS THE MEAN TROUGH POSITION REMAIN IN THE NE THROUGH THE
PERIOD WITH A RIDGE IN THE WEST. A SEEMINGLY NEVER ENDING SERIES
OF SHORT WAVES CONTINUE TO DROP INTO THE TROUGH.

CURRENT LOW WILL LIFT OUT OF THE REGION SAT...HOWEVER WE WILL BE
IN CYCLONIC FLOW AND EXPECT SUNSHINE WILL QUICKLY DESTABILZE THE
ATMOSPHERE LEADING TO AFTN SHOWERS AND POSSIBLY A THUNDERSTORM.

SUNDAY IT LOOKS LIKE WE CATCH A BREAK WITH WEAK RIDGING ALOFT.
BEFORE THE NEXT UPPER LOW DROPS IN AND MOVES OVHD ON MON. SHOWERS
AND TSTMS WILL MOVE IN LATE SUN. SHOWERS MONDAY THEN LOW LIFTS OUT
LATE MON. TUE EXPECT AFTN SHOWERS IN THE MTNS. A MORE WIDESPREAD
SHOWERS AND TSTMS ARRIVE WED WITH FRONT PUSHING OFFSHORE EARLY
THU. THUS AFTN AND FRI SHOULD SEE HIGH PRESSURE MOVING IN OVHD.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
IN THE SHORT TERM...EXPECT IFR OR LOWER CONDITIONS THROUGH 16Z
TODAY AT MOST SITES...THOUGH CONDITIONS WILL BE VARIABLE. EXPECT
SOME EMBEDDED THUNDERSTORMS AND HEAVY DOWNPOURS AT PSM-PWM-AUG.
CONDITIONS IMPROVE THIS AFTERNOON...WITH RAIN ENDING AND CIGS
LIFTING SOME. COULD SEE A PERIOD OF LIFR CONDITIONS AT PWM-AUG
BEFORE WINDS SHIFT WEST.

LONG TERM...SAT EXPECT MOSTLY VFR WITH BRIEF IFR IN SHOWERS AND
POSSIBLY A TSTM. SAT NGT EXPECT VALLEY FOG TO FORM IN PLACE WITH
LOCALLY IFR CONDITIONS. SUN ANY FOG LIFTS IN THE MORNING LEAVING
VFR CONDITIONS. LATE SUN MVFR RETURNS AS SHOWERS AND TSTMS MOVE
IN. EXPECT MVFR MON IN SHOWERS. TUES VFR SHOULD RETURN PSBLY BRIEF
MVFR IN SHOWERS DURING THE AFTN.

&&

.MARINE...
IN THE SHORT TERM...SEAS TO BUILD TO NEAR SCA CRITERIA IN SE
FLOW...BUT FOR NOW FORECAST SEAS JUST BELOW 5 FT. USED WRF FOR
WINDS...AS NAM/GFS DID NOT CAPTURE CURRENT CONDITIONS WELL AT ALL.
THEN BLENDED TO NAM/GFS BLEND TONIGHT. WINDS WILL VARY TODAY AND
TONIGHT WITH A WEAK BOUNDARY NEAR THE WATERS.

LONG TERM...WINDS AND SEAS REMAIN BELOW SCA CRITERIA.

&&

.HYDROLOGY...
EXPECT 1 TO 2 INCHES OF RAIN IN THE SOUTHERN FOOTHILLS AND COASTAL
SECTIONS...WITH LOCALIZED HIGHER AMOUNTS POSING A FLASH FLOODING
THREAT. ALTHOUGH MOUNTAINS WILL LIKELY AVOID THE HEAVIEST RAIN
FROM THIS...RECENT RAINS HAVE LEFT THIS AREA PARTICULARLY
VULNERABLE...SO WILL LEAVE UP THE FLASH FLOOD WATCH HERE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ007-012-
     018>028.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ008-009-013-014.
NH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NHZ001>010-013-
     014.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...APFFEL
SHORT TERM...APFFEL
LONG TERM...HAWLEY
AVIATION...APFFEL
MARINE...APFFEL/HAWLEY
HYDROLOGY...APFFEL
Hazardous weather outlook, Aug 7, 2:43 PM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
343 PM EDT THU AUG 7 2008

MEZ007-012-NHZ001>005-081945-
NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
343 PM EDT THU AUG 7 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HIGH WATER OR FLOODING
TO THE NATIONAL WEATHER SERVICE AS SOON AS IT IS SAFE TO DO SO.

MEZ008-009-013-014-018>028-NHZ006>010-013-014-081945-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-081945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cumberland

When
August 8, 3:45 AM EST to 11:00 AM EST
Where
Cumberland County, 1.37 mi WNW of Brunswick to 0.77 mi NE of Brunswick
Cause
Heavy Rain
Property damage
$64,000
Reported by
Emergency Manager
Coordinates
43.908, -69.995

Heavy rain caused small stream flooding in Brunswick.

Flood, Cumberland

When
August 8, 3:45 AM EST to 11:00 AM EST
Where
Cumberland County, 0.81 mi SW of Cumberland Center to 1.51 mi SSW of Cumberland Center
Cause
Heavy Rain
Property damage
$83,000
Reported by
Emergency Manager
Coordinates
43.791, -70.261

Heavy rain caused small stream flooding in Cumberland.

Flood, Cumberland

When
August 8, 3:45 AM EST to 11:00 AM EST
Where
Cumberland County, 1.5 mi NNE of Freeport to 2.04 mi SE of Pownal Center
Cause
Heavy Rain
Property damage
$581,000
Reported by
Emergency Manager
Coordinates
43.871, -70.094

Heavy rain caused small stream flooding in Freeport.

Flood, Cumberland

When
August 8, 3:45 AM EST to 11:00 AM EST
Where
Cumberland County, 1.61 mi W of Pownal Center to 1.5 mi SSW of Dunns
Cause
Heavy Rain
Property damage
$23,000
Reported by
Emergency Manager
Coordinates
43.876, -70.212

Heavy rain caused small stream flooding in North Yarmouth.

Flood, Cumberland

When
August 8, 3:45 AM EST to 11:00 AM EST
Where
Cumberland County, 1.09 mi SE of North Pownal to 1.83 mi SW of North Pownal
Cause
Heavy Rain
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
43.919, -70.184

Heavy rain caused small stream flooding in Pownal.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133961, 133962, 133963, 133964, 133965.